Puerto Rico, 2017

Rip Current in Puerto Rico, January 15 to 16, 2017

January 15 to 16, 2017 · NWS SJU · 1 event in 1 county or zone

Dangerous marine conditions produced rip currents across the northwest through northeast coastal areas of Puerto Rico.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Dangerous marine conditions produced rip currents across the northwest through northeast coastal areas of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jan 15, 1:40 PM AST, 4 hours 5 minutes earlier.

Area forecast discussion, Jan 15, 1:40 PM AST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
140 PM AST Sun Jan 15 2017

.SYNOPSIS...
Broad mid to upper level trough will continue north of the region
through Monday. This trough is to then become amplified across the
northern leewards and the eastern Caribbean by Tuesday. It is forecast
to linger through the end of the upcoming week, as high pressure will
build across the western Caribbean and eastern sea board of the
United States. Surface high pressure ridge extending across the
northeast Caribbean from the north central Atlantic along with and
an area of low pressure across the northeastern Atlantic will
maintain a dominant northeast wind flow across the region today.
Winds are however to become more easterly during the upcoming week
as surface high pressure will build and spread across the west and
central Atlantic. The local pressure gradient is also expected to
loosen resulting in a diminishing of the east to northeast trades.

&&

.DISCUSSION...Moderate northeasterly winds prevailed today across
the region with occasional gusty winds and occasional passing
showers . Some showers continued to move southwest across the
local waters and reach the inland portions of the islands from
time to time. Periods of moderate to locally heavy downpours were
observed and reported across portions of the interior and west
sections of Puerto Rico. The shower activity however was of short
duration with no significant rainfall accumulation or flood problems
noted today.

For the rest of the evening and overnight hours expect the
northeast winds to to persist but are to become more more
easterly as the high shifts farther east across the Atlantic, and
the area of low pressure lift farther north. In the meantime
patches of shallow low level wind moisture and passing showers
will still be possible during the overnight and early morning
hours.

On Monday, skies will become mostly sunny with moderate easterly prevailing
trade winds. Early and late morning showers will be focused across parts
of northern PR followed by lesser showers during the afternoon. The
afternoon activity should be focused mainly over parts of the interior
and south west sections of PR. Mostly fair skies and a stable weather
pattern is so far forecast for the latter part of next week, as high
pressure and a drier air mass will prevail across the region.

&&

.AVIATION...VFR conds expected through the period. Winds from the
east to ENE expected to persist at 10-20KT and gusty through 16/00Z.
Sct SHRA will cause at least VCSH with some SHRA briefly affecting
the terminals. The overall pattern is expected to continue through
tonight but the winds are expected to diminish some after 16/00Z
and increase once again after 16/13Z.

&&

.MARINE...Local buoys continued to indicate that the seas are
gradually diminishing but still remain choppy and hazardous.
Small Craft advisories remain in effect for most of the coastal
waters due to a slowly fading northerly swell and the moderate to
locally fresh northeasterly trade winds. High surf advisory, and a
high risk of rip currents also remain in effect for mainly the
north facing beaches of most of the islands. Please refer to the
latest Coastal Waters Forecast, Marine Weather Message and Surf
Zone Forecast issued by the National Weather Service WFO San Juan
PR for additional information.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  84  75  83 /  30  40  40  40
STT  75  83  75  84 /  40  40  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Monday evening for Culebra-
     Mayaguez and Vicinity-North Central-Northeast-Northwest-San
     Juan and Vicinity-Southeast-Vieques-Western Interior.

     Small Craft Advisory until 2 AM AST Wednesday for Northeast.

     High Surf Advisory until 8 PM AST this evening for Culebra-North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast-
     Western Interior.

VI...High Rip Current Risk through Monday evening for St Croix-
     St.Thomas...St. John.. and Adjacent Islands.

     High Surf Advisory until 8 PM AST this evening for St Croix.

AM...High Rip Current Risk through Monday evening for Coastal Waters
     of Northern USVI and Culebra out 10 NM-Coastal Waters of
     Southern USVI Vieques and Eastern Puerto Rico out 10 NM.

     Small Craft Advisory until 2 AM AST Wednesday for Anegada
     Passage Southward to 17N-Atlantic Waters of Puerto Rico and
     USVI from 10 NM to 19.5N-Caribbean Waters of Puerto Rico
     from 10 NM to 17N-Coastal Waters of Northern Puerto Rico
     out 10 NM-Coastal Waters of Northern USVI and Culebra out
     10 NM-Mona Passage Southward to 17N.

     Small Craft Advisory until 2 AM AST Tuesday for Coastal Waters
     OF Northwestern Puerto Rico out 10 NM-Coastal Waters of
     Southern USVI Vieques and Eastern Puerto Rico out 10 NM.

&&

25/09
Hazardous weather outlook, Jan 15, 1:40 PM AST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
140 PM AST SUN JAN 15 2017

AMZ710>745-PRZ001>013-161030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
140 PM AST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.WIND...SUSTAINED WINDS BETWEEN 15 TO 20 KNOTS OCCASIONALLY UP TO
25 KNOTS ARE EXPECTED ACROSS THE LOCAL WATERS AND PART OF COASTAL
NORTHWEST PUERTO RICO. WINDS 15-20 MPH OCCASIONALLY UP TO 30 MPH
POSSIBLE OVER LAND WITH PASSING SHOWERS.

.WAVES...CHOPPY/ROUGH SEAS UP TO 10 FEET EXPECTED ACROSS
MOST WATERS EXCEPT THE WESTERN AND SOUTHERN INNER WATERS.

.RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS FOR
THE NORTHERN COASTS OF PUERTO RICO, CULEBRA AND VIEQUES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND SEAS WILL GRADUALLY SUBSIDE DURING THE WEEK. THE HIGH
RISK OF RIP CURRENTS IS EXPECTED TO END ON WEDNESDAY NIGHT. HIGH
SURF CONDITIONS WILL CONTINUE TO SUBSIDE LATER TONIGHT THROUGH
MONDAY. SUSTAINED WINDS OF 20 MPH (17 KNOTS) WILL END OVER LOCAL
WATERS BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT HIGH WINDS AND RIP CURRENTS TO
THE NATIONAL WEATHER SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-161030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
450 AM AST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.WINDS...SUSTAINED WINDS OF 15 TO 20 MPH OCCASIONALLY UP TO 30 MPH
POSSIBLE OVER LAND AREAS. SUSTAINED WINDS BETWEEN 15 TO 20 KNOTS
OCCASIONALLY UP TO 25 KNOTS ARE EXPECTED ACROSS THE LOCAL WATERS.

.WAVES...CHOPPY/ROUGH SEAS UP TO 10 FEET EXPECTED ACROSS THE
ATLANTIC WATERS AND THE ANEGADA PASSAGE. CONDITIONS WILL IMPROVE
TONIGHT.

.RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS FOR
THE NORTHERN COAST OF SAINT THOMAS AND THE EASTERN THIRD OF SAINT
CROIX.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND SEAS WILL GRADUALLY SUBSIDE DURING THE WEEK. THE HIGH
RISK OF RIP CURRENTS IS EXPECTED TO END ON WEDNESDAY NIGHT. SUSTAINED
WINDS OF 20 MPH (17 KNOTS) WILL END OVER LOCAL WATERS BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT HIGH WINDS AND RIP CURRENTS TO
THE NATIONAL WEATHER SERVICE IN SAN JUAN.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Northwest

When
January 15, 5:45 PM AST to January 16, 8:00 PM AST
Where
Northwest forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 39 year old man from the state of Florida drowned at a beach in the municipality of Rincon.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Northwest2017-01-1539MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2017Every state in 2017This day in weather historyWarnings in Puerto Rico, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678145.